Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2018, 9:37 AM MDT for Grant County, Hettinger County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2018, 9:37 AM MDT (15:37 UTC)
- Expired
- Jun 28, 2018, 10:30 AM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 95 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
603
WUUS53 KBIS 281537
SVRBIS
NDC037-041-281630-
/O.NEW.KBIS.SV.W.0124.180628T1537Z-180628T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
937 AM MDT THU JUN 28 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Hettinger County in southwestern North Dakota...
Northwestern Grant County in south central North Dakota...
* Until 1030 AM MDT.
* At 936 AM MDT, a severe thunderstorm was located 6 miles northeast
of Mott, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Heart Butte Dam around 1030 AM MDT.
Other locations impacted by this severe thunderstorm include Burt,
Heil and Leith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4653 10244 4664 10225 4663 10210 4672 10209
4672 10172 4663 10171 4663 10150 4662 10147
4637 10163 4633 10232
TIME...MOT...LOC 1536Z 251DEG 23KT 4645 10225
HAIL...1.25IN
WIND...<50MPH
$$
SIMOSKO3 follow-up statements
493
WWUS53 KBIS 281555
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
955 AM MDT THU JUN 28 2018
NDC037-041-281630-
/O.CON.KBIS.SV.W.0124.000000T0000Z-180628T1630Z/
Hettinger ND-Grant ND-
955 AM MDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...
At 954 AM MDT, a severe thunderstorm was located 10 miles northwest
of New Leipzig, or 12 miles northwest of Elgin, moving east at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Heart Butte Dam around 1030 AM MDT.
Other locations impacted by this severe thunderstorm include Burt,
Heil and Leith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4653 10234 4659 10219 4663 10210 4672 10209
4672 10172 4663 10171 4663 10150 4662 10147
4637 10163 4634 10216
TIME...MOT...LOC 1554Z 251DEG 23KT 4649 10208
HAIL...1.00IN
WIND...<50MPH
$$
SIMOSKO696
WWUS53 KBIS 281615
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1015 AM MDT THU JUN 28 2018
NDC037-041-281630-
/O.CON.KBIS.SV.W.0124.000000T0000Z-180628T1630Z/
Hettinger ND-Grant ND-
1015 AM MDT THU JUN 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM MDT
FOR NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES...
At 1014 AM MDT, a severe thunderstorm was located 7 miles southwest
of Heart Butte Dam, or 8 miles north of Elgin, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Heart Butte Dam around 1030 AM MDT.
Other locations impacted by this severe thunderstorm include Heil and
Leith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4647 10214 4663 10210 4665 10199 4671 10174
4663 10171 4663 10150 4662 10147 4637 10163
4640 10199
TIME...MOT...LOC 1614Z 258DEG 21KT 4651 10191
HAIL...1.00IN
WIND...<50MPH
$$
SIMOSKO409
WWUS53 KBIS 281620
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1020 AM MDT THU JUN 28 2018
NDC037-041-281630-
/O.EXP.KBIS.SV.W.0124.000000T0000Z-180628T1630Z/
Hettinger ND-Grant ND-
1020 AM MDT THU JUN 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER AND
NORTHWESTERN GRANT COUNTIES WILL EXPIRE AT 1030 AM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4647 10214 4663 10210 4665 10199 4671 10174
4663 10171 4663 10150 4662 10147 4637 10163
4640 10199
TIME...MOT...LOC 1620Z 251DEG 23KT 4651 10190
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:42 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 28, 7:42 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 842 AM CDT Thu Jun 28 2018 .UPDATE... Issued at 842 AM CDT Thu Jun 28 2018 Quick update to account for convective activity across far south ND. Used HRRR time lag for pops and sky and merged latest obs. Severe thunderstorm continues to track eastward, just north of border with SD. Continuing to get reports of tennis ball size hail with this storm. Latest SPC outlook upgraded much of our area to moderate risk with all modes of severe weather possible, including wind gusts to 80 mph, baseball size hail, a few tornadoes and flash flooding. UPDATE Issued at 727 AM CDT Thu Jun 28 2018 Updated the POPs across the south this morning using the HRRR time lag ensemble. UPDATE Issued at 530 AM CDT Thu Jun 28 2018 Earlier convection over the south central diminished as expected. New strong convection as develop over southeastern Montana and northern South Dakota. Will have to monitor these storms as they approach our area with strong MUCAPE and effective shear present. For this update, just blended the latest obs to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 357 AM CDT Thu Jun 28 2018 A couple of isolated thunderstorms have formed over south central North Dakota in an environment characterized by MUCAPE exceeding 1000 J/kg and effective shear raging from 45 to 55 knots. These storms have been periodically showing signatures of potential severe hail. Instability falls off quickly east of the Missouri River Valley and the HRRR generally dissipates this activity in the 12 to 14 UTC time frame. Of interest is that the strongest of these storms have been left splits with the right splits decaying rather quickly. Focus then turns to the potential of widespread significant severe thunderstorms over the area later this afternoon and tonight. Synoptically, not much has changed with the basic features. Subtle height rises will likely keep most of the area convection free through most of the afternoon. There is a chance that a few showers or storms may try to develop along and north of the warm front earlier in the afternoon but the latest CAM solutions have backed off on this potential quite a bit. As the energetic western trough approaches, impressive cyclogenesis will occur over northeastern Wyoming, deepening a surface low before it makes its way into northwest South Dakota or southwest North Dakota this evening. One particular trend over the past 24 hours has been to shift the main area of initiation quite a bit further west over the higher terrain in eastern Montana. As height falls are not anticipated over the western Dakotas until at least the 00 to 03 UTC time frame, this seems reasonable. With this solution, even more uncertainty has been introduced as the majority of latest CAMS fail to initiate substantial convection across the forecast area before 00z. Thus, the window for discrete convection may be narrower than previously thought. Discrete supercells may form off the higher terrain over eastern Montana before 00z and grow upscale quickly into one or two MCS clusters by the time they reach the border. The 08z HRRR and the 06z ESRL HRRR appear to have discrete cells trying to initiate in front of this complex around 01z to 03z over the western Dakotas on what appears to be the intersection of a prefrontal surface trough and the warm front, so there may still be a conditional tornado threat this evening over the far west, but confidence is still pretty low at the moment. Any discrete cells that do form will also have the potential to produce very large destructive hail up to the size of baseballs and damaging wind gusts up to 75 mph. As the greater forcing arrives tonight, storm coverage will greatly increase, as well as the overall severe weather threat. At least one severe MCS cluster is likely to sweep across the area, potentially bringing with it a widespread swath of significant damaging wind gusts up 75 mph and very large hail. This activity should last well into the night before exiting into eastern North Dakota by the early morning hours on Friday. .LONG TERM...(Friday through Wednesday) Issued at 357 AM CDT Thu Jun 28 2018 The 00 UTC global suite favors southwest flow aloft across the Northern Plains Friday into Saturday supporting scattered thunderstorms. Dependent on how far east the cold front and associated instability can propagate, a few strong storms will be possible over the south central and James River Valley Friday, but severe weather does not appear likely at this time. Flow transitions to near zonal Sunday into early next week. This would suggest waves with low predictability in faster flow, and a diurnal thunderstorm threat. By the middle of the week troughing is once again evident to our west among the global models, putting us back in southwest flow aloft, continuing the active pattern. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 530 AM CDT Thu Jun 28 2018 VFR conditions are generally expected through the period. During the morning hours on Thursday, a few isolated thunderstorms will be possible over southwestern and south central North Dakota. Later in the afternoon and evening, a strong storm system will approach the state bringing the potential for widely scattered strong to severe thunderstorms to the forecast area. All hazards will be possible with any severe storms, including very large hail up to baseball size, damaging wind gusts to near 75 mph, and a few tornadoes. Placement, timing, and location regarding the strongest storms is still very uncertain. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JNS SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Jun 28, 7:52 AM MDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 852 AM CDT Thu Jun 28 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-291400- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 852 AM CDT Thu Jun 28 2018 /752 AM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A significant and widespread severe weather event is expected across western and central North Dakota Thursday and Thursday night. A few strong to severe storms will continue this morning across the far south with large hail up to tennis ball size, but the overall threat will be much higher later this afternoon and tonight. Scattered thunderstorms may form along a warm front between I-94 and US Highway 2 Thursday afternoon. More numerous thunderstorms are expected Thursday evening and into the night across a larger portion of western and central North Dakota. Very large hail to around baseball size, damaging winds to near 80 mph, a few tornadoes, and localized flash flooding are the primary threats. A significant, widespread damaging wind threat is possible late this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across western and central North Dakota on Thursday. A significant and widespread severe weather event is possible. jns
In the hours before
Local storm report, Jun 28, 6:14 AM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HAIL SCRANTON 46.15N 103.14W
06/28/2018 M1.25 INCH BOWMAN ND PUBLIC
HAIL ONGOING AT TIME OF REPORT. RELAYED BY
MEDIA.
&&Local storm report, Jun 28, 6:31 AM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
731 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM HAIL SCRANTON 46.15N 103.14W
06/28/2018 E2.50 INCH BOWMAN ND PUBLIC
REPORT RELAYED BY BROADCAST MEDIA.
&&
TJKLocal storm report, Jun 28, 7:00 AM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL 7 N HETTINGER 46.11N 102.64W
06/28/2018 E3.00 INCH ADAMS ND LAW ENFORCEMENT
&&
TJKLocal storm report, Jun 28, 7:38 AM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HAIL 9 N HAYNES 46.10N 102.47W
06/28/2018 E2.50 INCH ADAMS ND LAW ENFORCEMENT
DEPUTY IN ADAMS COUNTY REPORTED DAMAGE TO
VEHICLES, WITH MANY WINDOWS BROKEN OUT DUE
TO LARGE HAIL UP TO 2.5 INCHES IN DIAMETER.
&&
TJKLocal storm report, Jun 28, 8:51 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
951 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL 14 SW SAINT GERTRUDE 46.15N 101.53W
06/28/2018 M1.00 INCH GRANT ND TRAINED SPOTTER
QUARTER SIZED HAIL LASTED 5 MINUTES IN
DURATION. THE DURATION OF THE HAIL EVENT WAS
5 MINUTES.
&&
KSLocal storm report, Jun 28, 9:07 AM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 AM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM HAIL 7 N HETTINGER 46.10N 102.64W
06/28/2018 E2.75 INCH ADAMS ND PUBLIC
ADAMS COUNTY EM RELAYED A PUBLIC REPORT OF
BASEBALL SIZE HAIL, WITH EXTENSIVE DAMAGE TO
HOMES (BROKEN WINDOWS, DAMAGED
SIDING/ROOFS). TIME OF REPORT ESTIMATED
BASED ON RADAR DATA.
&&
TJKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:30 AM MDT | Special Weather Statement | BIS | Morton | 45 min |
| Jun 28, 1:52 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jun 28, 2:17 AM MDT | Special Weather Statement | BIS | Mercer | 28 min |
| Jun 28, 4:08 AM MDT | Special Weather Statement | BIS | Bowman | 52 min |
| Jun 28, 4:57 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 63 min |
| Jun 28, 5:11 AM MDT | Special Weather Statement | BIS | Slope | 49 min |
| Jun 28, 6:02 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 58 min |
| Jun 28, 7:00 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 60 min |
| Jun 28, 7:56 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 64 min |
| Jun 28, 8:58 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 47 min |
| Jun 28, 1:01 PM MDT | Flash Flood Watch | BIS | Billings, Bottineau, Burke, Divide, Dunn, Golden Valley and 10 more | 14 hr |
| Jun 28, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 43 min |
| Jun 28, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 23 min |
| Jun 28, 5:32 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.